Virginia, 2007

Hail in Virginia, June 13, 2007

June 13, 2007 · NWS RNK · 4 events in 4 counties and zones

Severe thunderstorms produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 1:13 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 13, 1:13 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT WED JUN 13 2007

.SYNOPSIS...
A SERIES OF UPPER AIR DISTURBANCES WILL AFFECT THE REGION THROUGH
THIS WEEK. HIGH PRESSURE STRENGTHENING OVER NEW ENGLAND WILL BRING COOLER
AIR INTO THE MIDDLE ATLANTIC REGION ON THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOTS OF CLOUDS AND SPOTTY LIGHT SHOWERS OVER THE SOUTHERN EXTREME
OF THE COUNTY WARNING AREA (CWA) AS ONE WEAK WAVE EXITS TO THE
SOUTH. RADAR ESSENTIALLY PCPN-FREE AT THE MOMENT...HOWEVER WITH
PLENTY OF SUN AND HEATING GOING ON THIS MORNING OVER NORTHERN
PORTIONS OF THE CWA...AND MOISTR AND INSTABILITY IN PLENTIFUL
SUPPLY...WE SHOULD START TO SEE CONVECTIVE DEVELOPMENT OVER MANY
AREAS BETWEEN NOON AND 2PM...BECOMING WIDESPREAD BY LATE AFTN.
CAPES BETWEEN 1500 AND 2500 J/KG ON MODIFIED SOUNDINGS THIS
MORNING...AND SOME WEAK SHORTWAVE ENERGY SLIDING SOUTH THRU THE
MID-ATLANTIC WILL LEAD TO ISOLATED STORMS BECOMING SEVERE. WILL
CONTINUE WITH LIKELY POPS THRU THE EVENING HOURS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A STRONGER SHORT WAVE ROTATES AROUND THE UPPER LOW AND DOWN THE
EAST COAST THURSDAY...MOVG ACROSS THE CWA THU NIGHT. MEANWHILE..
THE SFC HIGH BUILDS DOWN THE EAST COAST AND BRINGS COOLER MORE
STABLE AIR INTO PIEDMONT SECTIONS. MOST UNSTABLE AIRMASS WILL
SHIFT MORE TO THE WESTERN EDGE OF THE CWA AND I HAVE KEPT THE
HIGHER POPS THERE FOR THU AND FRI. KEPT POPS JUST UNDER LIKELY IN
THE FAR WEST AS THE TIMING OF PRECIP ASSOC WITH THE SHORT WAVE
COULD BE EITHER THU AFT OR THU NIGHT. THE DRIEST PART OF THE CWA
SHOULD BE THE EASTERN PIEDMONT SECTIONS...BUT I KEPT AT LEAST A
SLIGHT CHC POP THERE THROUGH THE SHRT TERM.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
REX BLOCK ALONG THE MIDDLE ATLANTIC AND NEW ENGLAND FINALLY GETS
PUSHED EAST AS H5 HEIGHTS BUILD THROUGH THE LOWER MISSISSIPPI AND
OHIO RIVER VALLEYS...JUST IN TIME FOR THE WEEKEND. THUS EXPECT A
WARMING/DRYING TREND AS WEEKEND CLOSES. I MADE NO CHANGES TO
FORECAST BEYOND FRI NIGHT...WHICH KEEPS POPS OUT OF THE FORECAST UNTIL
THE END OF THE LONG TERM. H85 TEMPS APPROACHING +20C ONCE AGAIN
WILL PUSH THE PIEDMONT INTO THE LOWER 90S...WITH DEWPOINTS AND
MUGGIES RETURNING REGIONWIDE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCTD TO NUMEROUS SHOWERS AND TSTMS WILL BE AROUND THROUGH EARLY
EVENING...THEN A GRADUAL DIMINISHING OF ACTIVITY. A MARITIME AIRMASS
APPROACHES FROM THE NORTHEAST OVERNIGHT AND WILL BRING MORE STABLE
AIR TO THE EASTERN SITES (ROA/LYH/DAN) THURSDAY. AHEAD OF THIS
BNDRY SHOWERS AND MVFR CIGS/VSBYS ARE LIKELY WITH MVFR CONDITIONS
PERSISTING THROUGH EARLY AFTERNOON IN THE EAST. BLF WILL BE WEST
OF THE BNDRY THURSDAY AND WILL STAND THE BEST CHANCE OF VFR
CONDITIONS BEFORE ANY AFTERNOON CONVECTION.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THRU THE PD. CHANCE OF LATE DAY CONVECTION
WILL MAINLY BE IN THE FAR WEST ON THE EDGE OF THE DECAYING
MARITIME AIRMASS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/JS
SHORT TERM...JJ/KM
LONG TERM...JJ/KM
AVIATION...JJ/JS
Hazardous weather outlook, Jun 13, 3:50 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT WED JUN 13 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
AREA. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

The radar

The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Botetourt

When
June 13, 2:05 PM EST
Where
Botetourt County, 3 mi N of Buchanan
Measured
0.75 in hail
Property damage
$500
Reported by
Public
Coordinates
37.563, -79.680

Hail, Halifax

When
June 13, 5:07 PM EST
Where
Halifax County, 8 mi W of Halifax
Measured
0.75 in hail
Reported by
Public
Coordinates
36.770, -79.064

Hail, Wythe

When
June 13, 6:32 PM EST
Where
Wythe County, Max Meadows
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.970, -80.930

Hail, Henry

When
June 13, 6:45 PM EST
Where
Henry County, 2 mi N of Martinsville Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
36.659, -79.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32645, 32646, 32648, 32647.